Hail, Berkeley
- When
- July 28, 4:08 PM EST
- Where
- Berkeley County, 1.31 mi ESE of Inwood
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 39.343, -78.028
Half dollar size hail was reported in Inwood.
A subtle remnant disturbance from prior day's convection over the Midwest amplified a pre-existing lee pressure trough, igniting numerous thunderstorms. Given the excessive hot, humid, and unstable environment, these thunderstorms were able to organize into clusters and lines despite a lack of stronger wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A subtle remnant disturbance from prior day's convection over the Midwest amplified a pre-existing lee pressure trough, igniting numerous thunderstorms. Given the excessive hot, humid, and unstable environment, these thunderstorms were able to organize into clusters and lines despite a lack of stronger wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 1:54 PM EST, 2 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Fri Jul 28 2023
.SYNOPSIS...
High pressure offshore will lead to continued hot and humid
conditions across the region. A cold front will push through
Saturday with high pressure building in its wake through the middle
of the week. Another front will approach towards the end of
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Convection has been slower to develop today than originally
anticipated given the strong heating and little cloud cover,
but there are finally signs on the Cloud Phase Distinction RGB
and LightningCast probs that convection will get going very soon
over the I-81 corridor from Martinsburg to Harrisonburg VA.
Expect a few additional t-storms to develop across the metros
later this afternoon and last into the evening. Locally
downburst winds is the main threat. Also, watching a line of
storms over eastern OH which hi-res models have failed to
initialize well. Current radar extrapolation has that line
reaching the Appalachian Mountains by 630 PM if not sooner.
Whether that line remains severe as it crosses the mountains is
still a big unknown at this time. Scattered showers/t-storms
will remain possible into the late evening or overnight given
all the ample moisture.
As for the heat, current trends suggest heat indices will fall
short of the heat warning criteria and peak around 105 east of
the Blue Ridge and 100 west of there.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Forecast for Saturday doesn't get any easier with convective
debris from Midwest convection likely rolling through the area
around 12Z delaying surface heating. As opposed to today, there
will be stronger sfc flow and significant height falls spreading
the area ahead of a cold front. Several clusters of t-storms may
impact the region through the day with the potential for locally
damaging winds. It will be hot and very humid again with areas
south of the Capital Beltway having the best chance of reaching
the heat warning criteria of 110. The cold front will clear the
fcst area by 12Z Sun, however, falling height falls and
remaining moisture will likely keep the risk of showers going
through the day especially in southern areas.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
With high pressure expected to dominate the long term period from
Monday to Wednesday, dry and seasonably cool conditions are expected.
High temperatures each day only reach the mid 80s or so.
High pressure moves offshore Thursday and into the end of the week.
Meanwhile, flow aloft becomes a bit more amplified. This could bring
the next chance for showers and storms across the region.
Temperatures on Thursday will be closer to normal once again.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
T-storms seem likely at MRB in the next hour or two and possible
at all other terminals mainly in the 21Z-02Z time frame.
Multiple rounds of t-storms seem possible Saturday as a cold
front pushes through the area.
No impacts are expected at the terminals on Monday or Tuesday as
high pressure dominates the weather pattern, leading to VFR
conditions.
&&
.MARINE...
SCA have been issued for the lower waters for late today through
this evening for southerly channeling and for all waters
Saturday given the stronger sfc flow. SMWs will likely be
required at some point during the day Saturday due to numerous
thunderstorms.
No marine hazards are expected on Monday or Tuesday under mostly
sunny skies with light winds overall.
&&
.CLIMATE...
Potential for daily temperature records Fri (7/28) through Sat
(7/29)
Washington/Reagan National:
7/28 high 100 (1997)
7/28 low 80 (1949)
7/29 high 104 (2011)
7/29 low 80 (2011)
Washington Dulles Airport:
7/28 high 99 (1993)
7/28 low 75 (1963)
7/29 high 103 (2011)
7/29 low 74 (2002)
Baltimore/Washington Arpt:
7/28 high 103 (1941)
7/28 low 82 (1949)
7/29 high 101 (2011)
7/29 low 82 (1949)
Martinsburg Airport:
7/28 high 101 (1952)
7/28 low 75 (1892)
7/29 high 103 (1941)
7/29 low 77 (1941)
LENGTH OF CLIMATE RECORDS:
Washington/Reagan National: Since 1872 Washington Dulles
Airport: Since 1960 Baltimore/Washington Arpt: Since 1872
Martinsburg Airport: Since 1891
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 8 PM EDT this evening for DCZ001.
Excessive Heat Warning from noon to 8 PM EDT Saturday for
DCZ001.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ008-
011-013-014-016>018-504-506-508.
Excessive Heat Warning from noon to 8 PM EDT Saturday for
MDZ011-013-014-016>018-504-506.
Heat Advisory until 8 PM EDT this evening for MDZ003>006-502-
503-505-507.
Heat Advisory from noon to 8 PM EDT Saturday for MDZ003>006-
008-502-503-505-507-508.
VA...Excessive Heat Warning until 8 PM EDT this evening for
VAZ053>057-527.
Excessive Heat Warning from noon to 8 PM EDT Saturday for
VAZ053>057-527.
Heat Advisory until 8 PM EDT this evening for VAZ025>031-
036>040-050-051-501-502-505-506-526.
Heat Advisory from noon to 8 PM EDT Saturday for VAZ027>031-
036>040-050-051-501-502-505-506-526.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
502-504.
Heat Advisory from noon to 8 PM EDT Saturday for WVZ050>053-
055-502-504.
MARINE...Small Craft Advisory from 6 AM Saturday to 2 AM EDT Sunday for
ANZ530>543.
Small Craft Advisory until 2 AM EDT Saturday for ANZ534-537-
543.
&&
SYNOPSIS...CJL
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CAS
AVIATION...LFR/CJL
MARINE...LFR/CJL
CLIMATE...LFRHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 456 PM EDT Fri Jul 28 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-292100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 456 PM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 11 PM this evening for portions of the DC and Baltimore Metropolitan Areas. Elsewhere, isolated severe thunderstorms are capable of producing damaging winds this evening. An Excessive Heat Warning is in effect from 11 AM until 8 PM today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered severe thunderstorms are possible on Saturday, especially during the afternoon and evening hours. An Excessive Heat Warning is in effect for Baltimore and Washington metropolitan areas from Noon to 8 PM Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening and may be needed Saturday afternoon. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-292100- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 456 PM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 11 PM this evening for portions of northern Virginia, the eastern Panhandle of West Virginia, and central Maryland. Elsewhere, isolated severe thunderstorms are capable of producing damaging winds are possible this evening. A Heat Advisory is in effect from 11 AM until 8 PM today, with the exception of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered severe thunderstorms are possible on Saturday, especially during the afternoon and evening hours. A Heat Advisory is in effect for much of the area from Noon to 8 PM Saturday, with the exception of Augusta and Rockingham Counties and the Blue Ridge Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening and may be needed Saturday afternoon. MDZ001-501-502-VAZ503-504-WVZ501>506-292100- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 456 PM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 11 PM this evening. A Heat Advisory is in effect for eastern Allegany, eastern Mineral, and eastern Grant Counties from 11 AM until 8 PM today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Heat Advisory is in effect from Noon to 8 PM Saturday for the lower elevations. Isolated to scattered severe storms are possible Saturday, especially during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and may be needed Saturday afternoon. BELAK/DHOF
The Sterling radar (KLWX), 62 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Half dollar size hail was reported in Inwood.
Numerous trees blew down along the southwestern border of Berkeley and Jefferson Counties.
Large tree limbs blew down blocking the roadway near the intersection of CR-11/8 Hatchery Road and US-11 Winchester Avenue.
Tree damage was reported in Inwood, including in the 1900 block of CR-51/5 Henshaw Road.
Trees blew down along WV-230 Shepherdstown Pike in the 5300 block.
Several trees and wires blew down near Brandywine, including along CR-21/2 Fultz Gap Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1108078, 1108079, 1108082, 1108083, 1108085, 1108086.